Your Room

Drug safety and overdose

MDMA and other stimulants affect everyone differently. Some people can experience an overdose after taking only one or two tablets. 

People respond differently to MDMA depending on many factors, including:

  • Size, weight and general health
  • Using other drugs, especially stimulants, at the same time
  • Strength of the drug (you can't tell by looking)
  • Taking many tablets or pills at once or more too close together (a person may think they've built up a tolerance and take too much)
  • The presence of other contents in the tablet or pill
  • Use of medications or supplements
  • Dehydration or lack of food
  • Prolonged use (taking a drug consistently over a long period of time)
  • Sleep deprivation
  • Their genetic makeup (some people's bodies can't process and get rid of drugs or alcohol very well).

Warning signs you’re NOT OK on the day

Make sure you’re familiar with the symptoms you’ve overdone it or the signs that someone needs help. If you see these warning signs, get help fast. Medical staff and volunteers are trained to help you, not to judge or get you in trouble.


How to take action

If someone is showing the signs of not being OK or having overdone it follow these steps:


Drug interactions / Mixing

Because it releases a huge amount of serotonin in the brain, people on MDMA generally feel a sensation of emotional warmth and heightened feelings of affection and empathy. If you mix MDMA with alcohol or other drugs however, the effects can significantly change your 'high' and make you feel unwell, putting your health in danger. Here are some interactions to be aware of:

  • Mixing MDMA with certain types of painkillers or antidepressants can be very dangerous.

  • MDMA, methamphetamine (ice and speed) and cocaine are all stimulants so if you take them together you may experience effects that can be very unpleasant or lead to an overdose.

  • Taking MDMA with alcohol increases the chance of dehydration and confusing leading you to take more MDMA than you meant to, increasing your risk of overdose.

For details on drug interactions and links to resources that explain what happens with certain drug combinations visit DanceWize NSW | What we can do for you.

If you still have questions about MDMA or other stimulants, including their effects and how to stay safe, you can give a Stimulant Treatment Line (STL) counsellor a call on 1800 10 11 88 or (02) 9361 8088 for free and confidential advice, 24 hours and day, 7 days a week.

Your Room > Getting Help > Drug safety and overdose